Oregon, 2009

Debris Flow and Hail in Oregon, June 4, 2009

June 4, 2009 · NWS PDT · 12 events in 8 counties and zones

An unusually moist and unstable air mass combined with daytime heating to produce thunderstorms with damaging wind, heavy rainfall, and locally large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An unusually moist and unstable air mass combined with daytime heating to produce thunderstorms with damaging wind, heavy rainfall, and locally large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 4, 9:05 AM PST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 4, 9:05 AM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1005 AM PDT THU JUN 4 2009

UPDATED AVIATION DISCUSSION

.SHORT TERM...UPDATE...THE LARGE UPPER LOW WILL CONTINUE TO PULL
SUBTROPICAL MOISTURE ACROSS OREGON AND EXTREME SOUTHERN WASHINGTON
THROUGH THIS EVENING. AGAIN EXPECT DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS TO DEVELOP LATE THIS MORNING AND THIS AFTERNOON. THESE
STORMS SHOULD PERSIST INTO THE EVENING...POSSIBLY BEYOND MIDNIGHT IN
A FEW AREAS. AREAL COVERAGE OF THUNDERSTORMS WILL RANGE FROM 20
PERCENT OVER SOUTHEAST WASHINGTON TO 40-50 PERCENT OVER CENTRAL
OREGON. SHOWER COVERAGE WILL BE ABOUT 10-20 PERCENT HIGHER ACROSS
MUCH OF CENTRAL AND NORTHEAST OREGON. ONCE AGAIN THE AIR MASS IS
VERY MOIST AND LOCALLY HEAVY RAIN IS AGAIN EXPECTED FROM THESE
SHOWERS AND STORMS. A FLASH FLOOD WATCH MAY AGAIN BE RAISED FOR
PORTIONS OF NORTHEAST OREGON...BUT AT THIS TIME WILL WAIT TO SEE
EXACTLY WHERE STORMS FIRE LATER THIS MORNING TO BETTER REFINE
LOCATION OF A WATCH. UNIDIRECTIONAL SHEAR OF 25-35 KTS IS EXPECTED
THIS AFTERNOON OVER DESCHUTES...CROOK...GRANT...JEFFERSON AND
WHEELER COUNTIES. THIS SHOULD HELP TO CREATE THE CONDITIONS
FAVORABLE FOR THE DEVELOPMENT OF STORMS CAPABLE OF PRODUCING LARGE
HAIL. ALSO A DIFFLUENT FLOW ALOFT WILL EXTEND FROM CENTRAL OREGON TO
EXTREME NORTHEAST OREGON TODAY. THIS WILL ALSO AID IN CREATING THE
POTENTIAL FOR STORMS WITH LARGE HAIL. THUS WILL INDICATE SCATTERED
THUNDERSTORMS WITH LARGE HAIL OVER CENTRAL AND EXTREME NORTHEAST
OREGON. THE FLOW ALOFT REMAINS SOUTHEASTERLY AND SOME STORMS MAY
DRIFT OFF THE HIGHER TERRAIN INTO THE BLUE MOUNTAIN FOOTHILLS AND
THE COLUMBIA BASIN. LOW LEVEL AIR OVER THE BASIN REMAINS A BIT MORE
STABLE AND THIS SHOULD INHIBIT THE ABILITY OF STORMS TO MAINTAIN
STRENGTH IN THIS AREA. 90

THE NACHES RIVER IN YAKIMA COUNTY HAS FALLEN TO JUST BELOW FLOOD
STAGE. THIS RIVER IS EXPECTED TO FLUCTUATE AT OR JUST BELOW FLOOD
STAGE FOR THE NEXT FEW DAYS...THUS RIVER STATEMENTS WILL CONTINUE
BUT NO FLOOD WARNING IS EXPECTED TO BE REISSUED AT THIS TIME. 90

&&

.AVIATION...18Z TAFS...THE REGION WILL SEE CLEARING AS MID TO HIGH
LEVEL CLOUDS FROM CONVECTION LAST NIGHT MOVES NORTH AND OUT OF THE
AREA. CUMULUS WILL DEVELOP THIS AFTERNOON ACROSS CENTRAL AND
NORTHEAST OREGON. SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY
ACROSS CENTRAL OREGON (AFFECTING TAF SITES KRDM AND KDLS) AND THE
MOUNTAINS OF NORTHEAST OREGON...THOUGH A FEW THUNDERSTORMS MAY MOVE
INTO THE BLUE MOUNTAIN FOOTHILLS AND PORTIONS OF THE COLUMBIA BASIN
AFFECTING TAF SITES KPDT...KALW AND KPSC. CEILINGS AND VISIBILITIES
MAY LOWER INTO THE MVFR CATEGORY UNDER THE STRONGER STORMS DUE TO
HEAVY RAIN AND/OR HAIL. WINDS WILL BE UNDER 15 KTS EXCEPT NEAR
THUNDERSTORMS AND IN THE AFTERNOON AND EVENING AT KDLS. DMH

&&

.LONG TERM...PREVIOUS DISCUSSION...AN UPPER LEVEL RIDGE WILL REMAIN
OFFSHORE THROUGH THIS PERIOD WITH THE PACIFIC NORTHWEST IN NORTHWEST
TO NORTHERLY FLOW. A SERIES OF DISTURBANCES WILL MOVE DOWN THE
BACKSIDE OF THE RIDGE INTO EASTERN WASHINGTON AND OREGON. SATURDAY
THROUGH MONDAY THE BEST LIFT WILL REMAIN IN IDAHO AND MONTANA....BUT
ENOUGH WILL REACH EASTERN WASHINGTON AND OREGON FOR SOME
PRECIPITATION. A SHORT WAVE IN THE NORTHERLY FLOW WILL MOVE THROUGH
EASTERN WASHINGTON AND OREGON SATURDAY. THIS WILL TRIGGER SHOWERS
OVER MOST OF THE AREA AND AFTERNOON/EVENING THUNDERSTORMS OVER THE
NORTHEAST OREGON MOUNTAINS. MORE WAVES WILL MOVE THROUGH THE
FORECAST AREA MONDAY NIGHT...TUESDAY...AND AGAIN WEDNESDAY. THESE
WEAK WAVES WILL PROBABLY TRIGGER SHOWERS IN THE MOUNTAINS AND
FOOTHILLS OF THE BLUES DUE TO OROGRAPHIC ENHANCEMENT. DO NOT HAVE A
LOT OF CONFIDENCE IN TIMING DUE TO RUN TO RUN MODEL DIFFERENCES AND
SPREAD IN ENSEMBLES.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  83  58  79  56 /  60  60  40  30
ALW  84  61  82  59 /  50  50  30  30
PSC  90  62  87  58 /  20  20  10  20
YKM  90  58  88  57 /  20  20  10  10
HRI  87  58  85  56 /  40  40  30  30
ELN  91  56  88  54 /  10  10  10  10
RDM  75  49  71  47 /  60  60  40  30
LGD  79  54  73  53 /  50  50  40  40
GCD  79  54  72  53 /  60  60  40  40
DLS  86  63  80  59 /  40  40  30  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:RGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/76/84
Hazardous weather outlook, Jun 4, 4:00 AM PST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT THU JUN 4 2009

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-051200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SLIGHT RISK OF SEVERE THUNDERSTORMS
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF WASHINGTON, LOWER COLUMBIA BASIN OF
     WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
     BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, YAKIMA VALLEY

AN UPPER LOW PUMPING MOIST UNSTABLE AIR INTO THE REGION WILL ALLOW
SHOWERS AND THUNDERSTORMS TO REDEVELOP OVER MOST OF THE AREA
TODAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE IN CENTRAL AND
NORTHEAST OREGON AS WELL AS SOUTHEAST WASHINGTON. THE STORM
PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THESE AREAS IN A
SLIGHT RISK OF SEVERE STORMS. THE MAIN THREAT FROM THESE STORMS WILL
BE HEAVY RAIN AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS FRIDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF
     WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER
     GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER
     COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS SATURDAY
     NORTHWEST BLUE MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL AGAIN BE LIKELY
ON FRIDAY AS THE LOW MOVES INLAND. DRIER CONDITIONS ARE EXPECTED ON
SATURDAY...YET THUNDERSTORMS MAY STILL BE POSSIBLE IN THE HIGHER
TERRAIN OF NORTHEAST OREGON AND SOUTHEAST WASHINGTON. NORTHWESTERLY
FLOW ALOFT WILL BRING A CHANCE OF MOUNTAIN SHOWERS SUNDAY THROUGH
THE END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Jun 4, 10:16 AM PST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1116 AM PDT THU JUN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       6 SE BEND               44.00N 121.22W
06/03/2009  M1.01 INCH       DESCHUTES          OR   TRAINED SPOTTER

            VERY HEAVY RAIN PRODUCED 0.48 INCHES IN 15 MINUTES...AND
            STORM TOTAL OF 1.01 INCHES RAIN IN 4 HOURS. FREQUENT
            LIGHTNING. DE-18.

&&

AA

The radar

The Portland,OR radar (KRTX), 225 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 heavy rain, 2 hail, 1 debris flow. Local standard time, as filed.

Heavy Rain, Deschutes

When
June 4, 11:45 AM PST to 12:05 PM PST
Where
Deschutes County, 0.5 mi W of Bend to 1.7 mi SW of Redmond
Reported by
Emergency Manager
Coordinates
44.070, -121.310

Estimated one inch of rain in 20 minutes. Local street flooding. Hail up to 1/2 inch diameter.

Hail, Deschutes

When
June 4, 12:54 PM PST
Where
Deschutes County, 5 mi N of Redmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.352, -121.170

Accompanied by heavy rainfall.

Thunderstorm Wind, Jefferson

When
June 4, 1:20 PM PST
Where
Jefferson County, 2.54 mi NE of Madras
Measured
30 kt (35 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
44.660, -121.100

Between 120 pm and 200 pm...1 to 4 inch diameter trees and branches downed. Rainfall of .68 inch in 1/2 hour.

Heavy Rain, Crook

When
June 4, 1:25 PM PST
Where
Crook County, 2.3 mi NNW of Prineville
Reported by
Trained Spotter
Coordinates
44.330, -120.850

Water covering the road at the entrance to Prineville due to heavy rainfall.

Thunderstorm Wind, Jefferson

When
June 4, 1:30 PM PST
Where
Jefferson County, Madras
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
44.630, -121.130

Broken limbs and tree damage in Madras.

Hail, Morrow

When
June 4, 1:40 PM PST
Where
Morrow County, 0.5 mi E of Hardman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.170, -119.670

Accompanied by wind gusts 40-45 mph and 1/2 inch of rainfall in 20 minutes.

Debris Flow, North Central Oregon

When
June 4, 2:15 PM PST
Where
North Central Oregon forecast zone
Reported by
Public

One to 2 inches of rainfall in 1 hour with pea sized hail and strong winds. Multiple mudslides closed the Clarno County Road in several spots. Branches up to one inch were snapped.

Thunderstorm Wind, Wasco

When
June 4, 2:30 PM PST to 2:40 PM PST
Where
Wasco County, 0.5 mi E of Maupin
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
45.170, -121.070

Shingles were blown off roofs, patio furniture blown around, and pieces of plywood blown away.

Thunderstorm Wind, Jefferson

When
June 4, 3:30 PM PST
Where
Jefferson County, Madras
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.630, -121.130

Trees downed by thunderstorm high winds.

Thunderstorm Wind, Wheeler

When
June 4, 3:30 PM PST to 3:40 PM PST
Where
Wheeler County, Spray
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.830, -119.780

Six large juniper trees were uprooted or split. Other trees lost large limbs. A 25 foot section of 1/8 inch steel panel was blown off a cow shelter.

Thunderstorm Wind, Umatilla

When
June 4, 5:43 PM PST
Where
Umatilla County, Rieth
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.670, -118.880

Trees downed from thunderstorms winds in two locations at Reith.

Thunderstorm Wind, Umatilla

When
June 4, 6:04 PM PST
Where
Umatilla County, 1.29 mi WSW of (Pdt)pendleton Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.691, -118.853

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163020, 163021, 163022, 163024, 163025, 163026, 163030, 163032, 163033, 163035, 163042, 163044.